[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1987

Penicillamine-Induced Bullous Pemphigoid—like Eruption

Author Affiliations

Department of Dermatology 1714 Taubman Center 1500 E Medical Center Dr University of Michigan Medical School Ann Arbor, MI 48109

Arch Dermatol. 1987;123(9):1119-1120. doi:10.1001/archderm.1987.01660330026002
Abstract

To the Editor.—  Penicillamine, a drug used for chelation therapy, scleroderma, and the treatment of rheumatoid arthritis, is known to cause a number of adverse cutaneous reactions. Well described in the literature is the reaction of penicillamine inducing a bullous eruption with the histologie and immunologie features of pemphigus. We have observed a case of a bullous dermatosis associated with the use of penicillamine, but with the histologie features of a subepidermal blistering disorder, consistent with bullous pemphigoid.

Report of a Case.—  The patient is a 59-year-old man with a long history of rheumatoid arthritis. He had been receiving penicillamine in varying dosages for approximately two years prior to our initial evaluation. He presented with a one-month history of blistering lesions on his legs and trunk. He had no history of similar lesions. The patient denied easy bruisability, petechial lesions, and blistering due to trauma or at pressure points. His only other medications included atenolol for hypertension and low-dose prednisone (7.5 mg) for his rheumatoid arthritis. He was also receiving piroxicam, but this was started after the onset of his bullous dermatosis. Except for the rheumatoid arthritis and hypertension, the patient was otherwise

First Page Preview View Large
First page PDF preview
First page PDF preview
×